Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 8, 2008, 6:33 PM CDT for Douglas County, Kansas. It was in force for 117 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2008, 6:33 PM CDT (23:33 UTC)
- Expired
- Jun 8, 2008, 8:30 PM CDT
- In force
- 117 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:39 PM CDT | FLASH FLOOD | Lawrence, KS | REPORTS 2 INCHES FLOWING OVER ROAD BETWEEN HASKEL AND CITY LIMITS ON 23RD STREET. |
| Jun 8, 6:50 PM CDT | FLASH FLOOD | Lawrence, KS | WATER REPORTED FLOWING OVER THE CURB AT 26TH AND IOWA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1757 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 082336
FFWTOP
KSC045-090130-
/O.NEW.KTOP.FF.W.0017.080608T2333Z-080609T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT SUN JUN 8 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 630 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN
LAWRENCE WITH WATER 8 INCHES DEEP FLOWING OVER THE ROAD AT 2ND AND
ELM. VERY HEAVY RAIN WILL CONTINUE ACROSS DOUGLAS COUNTY WITH
ANOTHER HALF TO THREE QUARTERS OF AN INCH OF RAIN POSSIBLE BEFORE
THE THUNDERSTORMS MOVE OUT OF THE AREA.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCE...
BALDWIN CITY...
CLINTON...
CLINTON LAKE...
EUDORA...
LECOMPTON...
GLOBE...
LONE STAR...
PLEASANT GROVE...
VINLAND...
CLINTON STATE PARK...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 205.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS...URBAN
DRAINAGE AREAS...HIGHWAYS...UNDERPASSES AND LOW LYING SPOTS. DO NOT
DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3874 9506 3873 9549 3905 9549 3906 9543
3903 9534 3904 9530 3903 9528 3904 9519
3896 9518 3897 9505
TIME...MOT...LOC 2333Z 180DEG 0KT 3878 9541
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:38 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 8, 3:38 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT SUN JUN 8 2008 .DISCUSSION... 20Z WATER VAPOR SHOWS A CLOSED LOW OVER EASTERN MT WITH A SHORTWAVE TROUGH ROTATING THROUGH UT AND CO. AT THE SFC A COLD FRONT HAS PUSHED INTO THE CENTER OF THE FORECAST AREA AND THUNDERSTORMS HAVE DEVELOPED ALONG THIS FRONT. MAIN QUESTION IS WHETHER FRONT LAYS OVER AND PRECIP TRAINS OVER EAST CENTRAL KANSAS TONIGHT. WITH TEMPS IN THE MID 80S AND DEWPOINTS IN THE LOWER 70S AHEAD OF THE FRONT...THE ATMOSPHERE HAS BECOME UNSTABLE AND CONVECTION SHOULD CONTINUE TO MOVE ALONG THE COLD FRONT. HOWEVER IT IS A VERY WARM AIRMASS WITH THE FREEZING LEVEL AROUND 16 KFT AND IT WILL TAKE A BIG STORM FOR LARGE HAIL TO OCCUR. MAIN CONCERN THIS AFTERNOON MAY END UP BEING DAMAGING WINDS IF STORMS START TO COLLAPSE. FOR THE OVERNIGHT HOURS...MODELS INSIST ON DUMPING LARGE AMOUNTS OF RAINFALL ACROSS EAST CENTRAL KANSAS. PRESSURE TENDENCIES OVER THE CENTRAL HIGH PLAINS HAVE STARTED TO SHOW SOME FALLS WHICH IS LIKELY IN RESPONSE TO THE UPPER LEVEL SHORTWAVE MOVING INTO THE CENTRAL ROCKIES. THIS SHOULD LEAD TO THE FRONT STALLING. AS THE LOW LEVEL JET INCREASES...THUNDERSTORMS WILL LIKELY PERSIST THROUGH THE NIGHT ALONG AND BEHIND THE FRONT. PWS AROUND 2 INCHES INDICATES A VERY MOIST AIRMASS IS IN PLACE AND SOME EARLY REPORTS INDICATE 4 TO 5 INCH/HOUR RAIN RATES ARE LIKELY WITH THE THUNDERSTORMS. THEREFORE HAVE CONTINUED THE FLASH FLOOD WATCH FOR EAST CENTRAL AND MOST OF NORTHEAST KS. DID TRIM A FEW COUNTIES FROM THE NORTHERN EDGE OF THE WATCH WITH THE FRONT SLIGHTLY FASTER AND MODELS TRENDING FURTHER SOUTH WITH THE STALLED BOUNDARY. IT REMAINS POSSIBLE THAT SOME LOCATIONS COULD RECEIVE AS MUCH AS 3 INCHES OF RAIN TONIGHT SOUTH OF I-70. IF THIS RAINFALL IS REALIZED...THERE WILL LIKELY BE WIDESPREAD FLOODING WITH MANY OF THE AREA RIVERS GOING ABOVE FLOOD STAGE. RAINFALL SHOULD COME TO AN END DURING THE MORNING MONDAY AS THE LOW LEVEL JET WEAKENS AND THE FRONT CONTINUES TO SLIDE SOUTH. -WOLTERS MONDAY NIGHT INTO TUESDAY EVENING IS APPEARING TO BE THE MOST LIKELY DRY TIMES FOR THE CWA WITH DRY AIR ADVECTING IN. WEAK WARM AIR ADVECTION WILL BE THE RULE IN THE MID LEVELS AS THE NEXT UPPER TROF DEVELOPS OVER THE NORTHERN ROCKIES. LOW/MID LEVEL MOISTURE MAKES A RUN INTO AT LEAST THE NORTHWESTERN COUNTIES TUESDAY NIGHT WITH AROUND 3C 700MB AND 15C 850MB DEWPOINTS...BUT WARMING TEMPS AND LOW LEVEL JET CONVERGENCE WELL NORTH OF THE AREA MAY PREVENT MUCH PRECIPITATION. WILL KEEP SMALL PRECIPITATION CHANCES GOING...FAVORING NORTHWESTERN AREAS. STRONG SURFACE WINDS AND INCREASING MOISTURE WILL KEEP TEMPS UP TUESDAY NIGHT...SIMILAR TO RECENT NIGHTS. BOUNDARY WITH THE NORTHERN WAVE APPROACHES WEDNESDAY AFTERNOON WITH LOTS OF SURFACE MOISTURE AND WEAK CAPPING TO PROVIDE INCREASED PRECIPITATION CHANCES NEAR IT. SOUTHWEST TO WEST FLOW ALOFT MAY KEEP THE FRONT IN THE VICINITY ON INTO THE LATE WEEK PERIODS...BUT CONFIDENCE IN JUST WHERE THE BOUNDARY WILL BE IS IN QUESTION AS MODELS DIFFER IN CHARACTER OF UPPER FLOW PATTERN. MAY ALSO SEE SIGNIFICANT COLD OUTFLOW PUSH THE EFFECTIVE BOUNDARY SOUTH OF THE AREA EARLIER THAN SUGGESTED. CONFIDENCE IS LOW ENOUGH TO KEEP SMALL POPS FOR MUCH OF THE AREA INTO SATURDAY. LATE WEDNESDAY INTO THURSDAY EVENING COULD BE FAIRLY ACTIVE WITH SEVERE AND HEAVY RAIN POSSIBILITIES. WILL KEEP TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL AT THIS TIME. -65 && .AVIATION... BASED ON LATEST RADAR TRENDS...TS SHOULD MOVE INTO THE TOP AND FOE TERMINALS AFT 22Z. TORRENTIAL RAINFALL WILL LIKELY REDUCE VSBY TO A 1/2SM WITH SOME GUSTY WINDS. WOULD ANTICIPATE THIS ACTIVITY PERSISTING AROUND AN HOUR AS THE FRONT SLOWLY PROGRESSES EAST. CONFIDENCE IN ADDITION TS OVERNIGHT IS LOWER AS MODELS HAVE TRENDED SOUTH WITH THE FRONT. HAVE NOT INCLUDED TS AFT THE INITIAL FROPA UNTIL THE LOCATION OF THE FRONT BECOMES MORE CLEAR OVERNIGHT. FOR THE MOST PART ANTICIPATE THE HEAVIER CONVECTION TO REMAIN JUST SOUTH OF THE TERMINALS WITH VFR CONDITIONS...BUT WILL NEED TO MONITOR LATEST MESOSCALE TRENDS THIS EVENING. -WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 00Z TONIGHT TO 18Z MONDAY ALONG AND SOUTH OF AN ABILENE TO WESTMORELAND TO HOLTON LINE...KSZ022>024-026-035>040-054>056-058-059.
Hazardous weather outlook, Jun 8, 3:58 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT SUN JUN 8 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-092100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 358 PM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTED THUNDERSTORMS WILL IMPACT MUCH OF NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THE STRONGER STORMS. THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT OVER MUCH OF THE AREA. A FEW MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...BUT THE PRIMARY CONCERN WILL BE HEAVY RAINFALL. PERIODS OF THUNDERSTORMS ARE EXPECTED...MAINLY FOR LOCATIONS SOUTHEAST OF A LINE FROM ABILENE TO HOLTON. PRECIPITATION ACCUMULATING FROM THESE STORMS MAY CAUSE FLOODING...AND A FLASH FLOOD WATCH IS POSTED FOR THE AFOREMENTIONED AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE FOR NORTHEAST AND EAST CENTRAL KANSAS MONDAY MORNING...AND FOR MUCH OF EAST CENTRAL KANSAS MONDAY AFTERNOON. THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTHEAST AND EAST CENTRAL KANSAS THROUGH EARLY AFTERNOON WITH HEAVY RAINS AND FLOODING CONTINUING TO BE POSSIBLE. RIVERS AND CREEKS IN THIS AREA MAY ALSO FLOOD ON MONDAY AND TUESDAY. THE CHANCES FOR THUNDERSTORMS RETURN TO THE AREA TUESDAY NIGHT AND CONTINUE FOR MOST LOCATIONS THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT IN NORTHEAST AND EAST CENTRAL KANSAS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Jun 8, 6:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL CLINTON LAKE 38.92N 95.38W
06/08/2008 E1.00 INCH DOUGLAS KS EMERGENCY MNGR
REPORTED AT WAKARUSA MUSIC FESTIVAL.
&&
CAVANAUGHLocal storm report, Jun 8, 6:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 3 S CLINTON 38.87N 95.39W
06/08/2008 M0.50 INCH DOUGLAS KS NWS EMPLOYEE
&&
CAVANAUGHLocal storm report, Jun 8, 6:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND GST LAWRENCE 38.97N 95.24W
06/08/2008 E65 MPH DOUGLAS KS TRAINED SPOTTER
0612 PM HAIL LAWRENCE 38.97N 95.24W
06/08/2008 E0.75 INCH DOUGLAS KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Jun 8, 6:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST 3 SE CLINTON LAKE 38.89N 95.34W
06/08/2008 E70 MPH DOUGLAS KS TRAINED SPOTTER
WINDS ESTIMATED AT 60-70 MPH.
&&
CAVANAUGHLocal storm report, Jun 8, 6:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 SSW LAWRENCE 38.93N 95.26W
06/08/2008 E1.00 INCH DOUGLAS KS EMERGENCY MNGR
AT 23RD AND IOWA
&&
WOLTERSLocal storm report, Jun 8, 6:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 1 E LAWRENCE 38.97N 95.22W
06/08/2008 M60 MPH DOUGLAS KS TRAINED SPOTTER
MEASURED USING INSTRUMENTATION ON SPOTTERS VEHICLE 1 MILE
EAST OF LAWRENCE ON HWY 10.
0627 PM HAIL 4 SSW LAWRENCE 38.92N 95.26W
06/08/2008 E1.00 INCH DOUGLAS KS TRAINED SPOTTER
0627 PM TSTM WND GST 4 SSW LAWRENCE 38.92N 95.26W
06/08/2008 E60 MPH DOUGLAS KS TRAINED SPOTTER
ESTIMATED AT LEAST 60 MPH WINDS...RAINING TOO HARD TO SEE
ANY DAMAGE.
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:21 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 39 min |
| Jun 8, 4:33 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 8, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 48 min |
| Jun 8, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 38 min |
| Jun 8, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 28 min |
| Jun 8, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 47 min |
| Jun 8, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.